Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 2007 Jul 9;167(13):1414-9.

Bleeding complications with warfarin use: a prevalent adverse effect resulting in regulatory action.

Author information

  • 1Division of Drug Risk Evaluation, Food and Drug Administration, White Oak, Bldg 22, Room 3424, 10903 New Hampshire Ave, Silver Spring, MD 20993, USA. diane.wysowski@fda.hhs.gov

Abstract

BACKGROUND:

Warfarin sodium is widely used and causes bleeding; a review might suggest the need for regulatory action by the US Food and Drug Administration (FDA).

METHODS:

We accessed warfarin prescriptions from the National Prescription Audit Plus database of IMS Health (Plymouth Meeting, Pennsylvania), adverse event reports submitted to the FDA, deaths due to therapeutic use of anticoagulants from vital statistics data, and warfarin bleeding complications from national hospital emergency department data.

RESULTS:

The number of dispensed outpatient prescriptions for warfarin increased 45%, from 21 million in 1998 to nearly 31 million in 2004. The FDA's Adverse Event Reporting System indicated that warfarin is among the top 10 drugs with the largest number of serious adverse event reports submitted during the 1990 and 2000 decades. From US death certificates, anticoagulants ranked first in 2003 and 2004 in the number of total mentions of deaths for drugs causing "adverse effects in therapeutic use." Data from hospital emergency departments for 1999 through 2003 indicated that warfarin was associated with about 29 000 visits for bleeding complications per year, and it was among the drugs with the most visits. These data are consistent with literature reports of major bleeding frequencies for warfarin as high as 10% to 16%.

CONCLUSIONS:

Use of warfarin has increased, and bleeding from warfarin use is a prevalent reaction and an important cause of mortality. Consequently, a "black box" warning about warfarin's bleeding risk was added to the US product labeling in 2006. Physicians and nurses should tell patients to immediately report signs and symptoms of bleeding. A Medication Guide, which is required to be provided with each prescription, reinforces this message.

Comment in

PMID:
17620536
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk